- Two men accused of selling meth to undercover cop (6/22/17)
- Cape man stabbed in head, arm after strip-club incident; skull fractured, police say (6/25/17)3
- Custom cuts: Local hairstylist provides free haircuts to special-needs children (6/26/17)3
- Police: Man grabbed wheel, tried to kill driver and himself in Jackson crash (6/23/17)
- Marble Hill man accused of beating, kidnapping woman (6/27/17)
- Annual SEMO District Fair event lineup announced (6/23/17)2
- Oran town board fired officer before hiring him as police chief; city officials say they can't remember reason for firing (6/25/17)2
- Playing with fire (6/25/17)
- Two charged in theft of jewelry from Cape storage facility (6/23/17)1
- Business notebook: Man's cheesecake whim becomes a full-time vocation (6/26/17)
Overuse of pain pills can harm health
WASHINGTON -- Feel like popping a couple of extra Tylenol for those aches and pains? Think again.
Accidentally taking too much acetaminophen can lead to acute liver failure. Acetaminophen bottles currently recommend that adults take no more than 4,000 milligrams a day. Just a doubling of the maximum daily dose can be enough to kill, warns Dr. Anne Larson of the University of Washington Medical Center.
The problem comes when people don't follow dosing instructions -- or unwittingly take too much, not realizing acetaminophen is in hundreds of products, from the over-the-counter remedies Theraflu and Excedrin to the prescription narcotics Vicodin and Percocet.
For example, say you take Tylenol Cold & Flu Severe for the flu's aches and stuffiness -- 1,000 mg of acetaminophen, every six hours. A headache still nags so between doses you pop some Excedrin -- 500 mg more of acetaminophen. Switch to Nyquil Cold/Flu at bedtime, another 1,000 mg.
Over six years, researchers tracked 662 consecutive patients in acute liver failure who were treated at 22 transplant centers. (Acute liver failure is the most severe type, developing over days, unlike chronic liver failure that can simmer for years because of alcohol abuse or viral hepatitis.)
Almost half were acetaminophen-related. More remarkable was the steady increase: Acetaminophen was to blame for 28 percent of the liver poisonings in 1998, but caused 51 percent of cases in 2003.
While most patients pulled through with intensive care, 74 died and 23 others received a transplant.